Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 20, 1998, 8:33 PM EDT for Martin County, Pike County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 8:33 PM EDT (00:33 UTC)
- Expired
- May 20, 1998, 9:35 PM EDT
- In force
- 62 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Martin County, KY, Pike County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
609 WFUS1 KJKL 210037 RRA TORJKL KYC159-195-210135- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 833 PM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... MARTIN COUNTY IN EASTERN KENTUCKY PIKE COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 935 PM EDT * AT 830 PM EDT... AREA LAW ENFORCEMENT INDICATED A TORNADO NEAR ZEBULON OR 5 MILES NORTHEAST OF PIKEVILLE...MOVING EAST AT 35 MPH. OTHER REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM EASTERN JOHNSON COUNTY. * THE TORNADO IS EXPECTED TO BE NEAR... KIMPER AT 845 PM EDT MCVEIGH AT 850 PM EDT INEZ AT 850 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR RAB/CEG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 20, 2:40 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED MAY 20 1998 ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG FRONT TO SE. WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE PLENTY OF INSTABILITY. OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT. THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN. JKL 64/83/55/78 4210 LOZ 61/82/55/80 4310 MARSHALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 62 min |
| May 21, 12:24 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 61 min |
| May 21, 12:31 AM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 2 hr |
| May 21, 12:34 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 31 min |
| May 21, 12:40 AM EDT | Severe Thunderstorm Warning | JKL | Morgan | 45 min |
| May 21, 12:46 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 49 min |
| May 21, 1:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 49 min |
| May 21, 1:47 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| May 21, 1:59 AM EDT | Flash Flood Warning | JKL | Elliott, Rowan | 3 hr |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.